Case Presentation: A 13-year-old female with Aicardi syndrome and treatment-resistant epilepsy presented to the emergency department with several weeks of diarrhea and vomiting. Her review of symptoms was negative for recent fevers, chills, shortness of breath, cough, sick contacts, or respiratory distress. Physical exam was notable for intermittent discomfort with palpation in the right upper quadrant and epigastrium, and hyperactive bowel sounds. At the time of presentation, she had a vagal nerve stimulator and was taking cannabidiol, clonazepam, felbamate and levetiracetam for her epilepsy. Initial evaluation revealed an elevated C-reactive protein, elevated fecal calprotectin, and positive stool occult blood. Her CBC, CMP, COVID-19 PCR, community gastrointestinal pathogens PCR and celiac panel were unremarkable. Abdominal CT, upper endoscopy, and colonoscopy failed to identify any acute or chronic inflammatory changes. After six months of ongoing abdominal pain and diarrhea with no distinct etiology, pediatric neurology recommended a gradual decrease of her Epidiolex from 20 mg/kg/day (450 mg BID) to 15 mg/kg/day (350 mg BID), after which her diarrhea resolved, and she was able to regain the 2.5 kg she had lost. Her chronic diarrhea was attributed to an increase in Epidiolex dosage that had occurred a few weeks prior to symptom onset. She currently remains on Epidiolex and has not since experienced any gastrointestinal issues since her dose adjustment.
Discussion: Since its approval, the cannabidiol extract Epidiolex has been successfully used for treating medically refractory epilepsy associated with various genetic syndromes. While the use of cannabidiol decreases seizure frequency, up to 79% of patients may experience mild adverse effects, including diarrhea, somnolence, decreased appetite, and increased aminotransferases. (1) Though cannabinoids have typically been associated with anti-diarrheal effects, the proposed mechanism of action of CBD causing gastrointestinal side effects is still unclear. Proposed theories include a dysregulation of endogenous endocannabinoids which regulate gut motility and homeostasis as well as an adverse reaction to an inactive ingredient of this product. Additionally, due to the delay of symptom onset after dosage increase, it is possible our patient had an infectious insult that potentiated the gastrointestinal effects by disrupting barrier function or altering mucosal metabolism. As the gut microbiome has direct and indirect effects on drug metabolism, it is even possible that a post-infectious dysbiosis may have affected how our patient reacted to the prescribed cannabidiol. (2)
Conclusions: This case highlights significant side effects that can be seen in patients using cannabidiol. As physicians continue to embrace the novelties of this new class of drugs in the treatment of various conditions, it is essential to remain cognizant of the drug’s adverse side effects and acknowledge them as contributors to the differential diagnosis of unrelenting, chronic diarrhea.